Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 20, NWS Reno, NV

March 22, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 22, 2021, 2:37 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at Mar 23, 2021, 8:00 AM PDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2021, 2:37 PM PDT (21:37 UTC)
In effect from
Mar 23, 2021, 8:00 AM PDT
Expired
Mar 24, 2021, 5:00 AM PDT
In force
21 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS75 KREV 222137
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
237 PM PDT Mon Mar 22 2021

CAZ072-NVZ002-232145-
/O.NEW.KREV.LW.Y.0020.210323T1500Z-210324T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
237 PM PDT Mon Mar 22 2021

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT
WEDNESDAY FOR LAKE TAHOE...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 8 AM Tuesday to 5 AM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-232145-
/O.NEW.KREV.LW.Y.0020.210323T1500Z-210324T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
237 PM PDT Mon Mar 22 2021

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 7 PM PDT TUESDAY FOR
PYRAMID LAKE...

* WHAT...North winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...From 8 AM to 7 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
416 
WWUS75 KREV 232019
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
119 PM PDT Tue Mar 23 2021

CAZ072-NVZ002-240300-
/O.CON.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
119 PM PDT Tue Mar 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY
FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Lake Tahoe.

* WHEN...From 8 AM Tuesday to 5 AM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-240200-
/O.CON.KREV.LW.Y.0020.000000T0000Z-210324T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
119 PM PDT Tue Mar 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...North winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...From 8 AM to 7 PM PDT Tuesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
441 
WWUS75 KREV 240442
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
942 PM PDT Tue Mar 23 2021

CAZ072-NVZ002-241200-
/O.CON.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
942 PM PDT Tue Mar 23 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY
FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph. Waves 
  2 to 4 feet.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 5 AM PDT Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
840 
WWUS75 KREV 241145
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
445 AM PDT Wed Mar 24 2021

CAZ072-NVZ002-241245-
/O.EXP.KREV.LW.Y.0020.000000T0000Z-210324T1200Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
445 AM PDT Wed Mar 24 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING
FOR LAKE TAHOE...

Wind gusts have dropped below 30 mph at Lake Tahoe early this 
morning, but choppy conditions may persist through sunrise. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 22, 3:09 AM PDT, 11 hours 28 minutes earlier.

Area forecast discussion, Mar 22, 3:09 AM PDT, 11 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
309 AM PDT Mon Mar 22 2021

.SYNOPSIS...

Winds increase this afternoon through Tuesday as a cold front
moves through the region. There will be a chance for snow showers
tonight with some snow-covered roads possible into commute time
Tuesday morning, especially in western Nevada and extreme
northeast California. Another front is expected Thursday for a
drop in temperatures, breezy winds, and a chance for showers.

&&

.SHORT TERM...

A 2-wave slider-type system will move through the region today
bringing snow and lower elevation rain showers to the region. The
initial wave will push through this morning affecting mainly
locations towards the Oregon border and east-central Nevada. The
reinforcing second wave will drop more north-south this afternoon
through the overnight hours. The second wave will be the stronger
of the two and will be capable of allowing for a brief, but
potentially intense, band of convective snow showers to push
through the region. Winds will also be breezy today with gustier
easterly flow tonight into Tuesday. While chances of showers will
be present, and increase, through the day, the best chances will
occur along the frontal boundary overnight into Tuesday morning.

* Main Impacts: Convective snow and snow showers tonight between
  the surface boundary and 500mb trough could produce a brief
  period of heavier snowfall rates that would lower visibility as
  it pushes through. Accumulations will be minor, generally less
  than 1 inch, but cold and fast enough to allow for road surfaces
  to become covered. This could be an issue for Tuesday morning's
  commute with slick road conditions possible.

* Changes: precipitation chances and QPF were increased along the
  frontal boundary.

* Precipitation: Mode of precip will generally be snow showers
  except from late morning through the afternoon where western
  Nevada valleys will have chances for rain showers due to timing
  of the strongest cold air advection and higher sun angle for
  late March. QPF amounts will be relatively low which is typical
  of slider-type systems, but could still cause some impacts to
  the Tuesday morning commute. Snow totals for most locations will
  be less than 1 inch, but some models are highlighting Mineral
  County for slightly higher potential of up to 2 inches.

* Winds: Breezy northerly winds can be expected today with gusts
  generally 20-25 mph. Gustier winds will occur along the front
  this evening bringing gusts 25-35 mph with strong cold air
  advection. Blowing dust could be lofted off area sinks. Winds
  remain gusty Tuesday in the 20-30 mph range out of the
  northeast. As cold air funnels into the Great Basin, strong
  thermal and pressure gradients will result in gusty easterly
  winds for Tuesday in the Sierra, ridge top gusts to 100 mph
  possible resulting in rough lake conditions on Lake Tahoe and
  downsloping winds west of the Sierra crest. Conditions
  elsewhere will remain breezy with conditions notably cooler and
  feeling quite brisk. Winds will taper down Tuesday night into
  Wednesday with flow turning back westerly by Wednesday
  afternoon. Boyd

.LONG TERM...(Thursday Onward)...

Storm for Thursday trajectory remaining just a bit more eastward
which will limit potential for wind and snow across the Sierra and
western Nevada as the cold front sweeps through. Best potential for
rain/snow showers will be across areas east of Highway 95 Thursday
during the day, and then for the eastern Sierra into the evening
hours. With the daytime passage of this storm, any snow
accumulations will be difficult to occur due to the late March sun
angle and warmer ground temperatures. Overall, the bit of a drop in
temperatures and the breezy winds won't be as notable as the cold
front from Monday. Plan for north/northeast breezes with gusts in
the 20-30 mph range Thursday.

Beyond Thursday, it becomes a wind and temperature-focused forecast
as high pressure off the west coast amplifies a bit eastward across
the region. Precipitation seekers will be disappointed to hear that
there aren't any decent storm signals through the end of March into
early April. Generally light winds expected Friday into the weekend,
but there may be a brief period of breezy winds along the Sierra
ridges on Saturday, as a weak upper level wave passes by to the
north. Otherwise, it's looking like a great weekend to be outdoors.

The temperatures will be highly dependent on the eastward
extent/strength of the ridge. While cluster analysis is in decent
agreement on the strength of the ridge, there is still quite a bit
of deviation on ridge axis location for Friday and Saturday. There
is actually better agreement for Sunday on the ridge placement, so
it will likely be a warm day with high temperatures for lower
valleys reaching into the low 70s to high 60s.
-Edan

&&

.AVIATION...

Quick-moving storm pushes into the Great Basin Monday night.
Increasing mid to high level could today ahead of the main front.
Breezy northwest winds ramp up today with gusts 20-30 kts likely at
most terminals in the Sierra and Western Nevada. There may be some
areas of MVFR due to blowing dust between HTH-NFL-WMC.

Latest simulations show a "slider" band of snow showers will be
possible across W Nevada tonight. High resolution models are still
targeting a quick 30-60 minute period of IFR snow from RNO/CXP/MEV
stretching eastward to NFL and into central Nevada. The potential
for runway accumulations will likely be limited, but this will
depend on how rapidly the area cools off at night and residual heat
from previous day. Based on HRRR and NAM high-def simulations
there's roughly a 60% chance of a dusting, 5% chance of an inch or
so. Early Tuesday morning (~ 5z-9z) outbound traffic at RNO and
other sites could be affected by need for deicing, snow clearance.
The beneficial news is that the "slider" showers push through rather
quickly with all precipitation done by 17z per latest HRRR.

For the eastern Sierra, showers won't start until around 10/11z
Tuesday morning with showers persisting until around 17z.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.